Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Des Moines, IA

May 8, 2004Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 2:07 AM CDT for Palo Alto County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2004, 2:07 AM CDT (07:07 UTC)
Expired
May 8, 2004, 2:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:12 AM CDTHAIL 0.75Graettinger, IA
May 8, 2:12 AM CDTHAIL 0.75Graettinger, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS53 KDMX 080707
SVRDMX
IAC147-080745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
206 AM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 245 AM CDT

* AT 205 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF RUTHVEN TO 13 MILES
  SOUTHWEST OF AYRSHIRE...OR FROM 4 MILES SOUTH OF SPENCER TO 18
  MILES SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR RUTHVEN AROUND 215 AM...
  NEAR MALLARD AROUND 220 AM...
  NEAR EMMETSBURG AROUND 230 AM AND
  NEAR RODMAN AROUND 235 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM SATURDAY
MORNING FOR NORTHERN IOWA.

LAT...LON 4326 9492 4292 9491 4292 9448 4325 9446

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:00 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 7, 9:00 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT FRI MAY 7 2004

.DISCUSSION...
GOING FCST HAS THINGS WELL AT HAND.  UPDATE COMING SHORTLY MAINLY TO
CLEAN UP EVENING WORDING.  CAP STILL HAS A HOLD ON CENTRAL IOWA AND
I DONT XPCT MUCH TO CHANGE BEFORE 06Z.  AFT 06Z INCRSG LLJ AND
WEAKENING CAP SHOULD ALLOW FOR THUNDERSTORM DEVELOPMENT...MAINLY OVR
SRN MN WHERE A SORTWAVE IS PROGGED TO TRACK OVERNIGHT.  SOME STORMS
SHOULD MAKE IT INTO NRN IA AS WELL.  SVR THREAT IN IA QUESTIONABLE
AT THIS POINT.  BEST INSTABILITY SHOULD BE IN SRN MN.  LITTLE CHANGE
MADE TO ZONES FOR NOW.  CENTRAL IOWA WILL BE IN A BETTER SITUATION
FOR MORE WIDESPREAD TSRA SAT NGT INTO MONDAY AND THIS IS REFLECTED
IN THE ZONES AS WELL.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 7, 3:50 PM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI MAY 7 2004

IAZ004>007-015>017-023>028-035>039-081100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
350 PM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF A EMMETSBURG...TO HAMPTON...TO WAVERLY
LINE.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT
RISK FOR SEVERE WEATHER TONIGHT...WITH THE BEST CHANCE AFTER 10 PM.
LARGE HAIL WILL BE THE PRIMARY CONCERN WITH DAMAGING WINDS A
SECONDARY RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SATURDAY NIGHT WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT SATURDAY EVENING.

BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER
RISK INTO NEXT WEEK.  HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS
UNKNOWN.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SATURDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT
WEEK.

IAZ047>050-059>062-072>075-083>086-094>097-081100-
APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-
350 PM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED
SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE
HAIL AND  DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER
RISK INTO NEXT WEEK.  HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS
UNKNOWN.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT BUT MAY BE REQUIRED SATURDAY
NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO
NEXT WEEK.

IAZ033-034-044>046-057-058-070-071-081-082-092-093-081100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-
RINGGOLD-SAC-TAYLOR-UNION-
350 PM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING.  IF THUNDERSTORMS DO DEVELOP LATE THIS
AFTERNOON...THEY WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT IS
EXPECTED TO SUBSIDE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER SATURDAY NIGHT WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

BEYOND SATURDAY NIGHT...THERE WILL BE AN OCCASIONAL SEVERE WEATHER
RISK INTO NEXT WEEK.  HOWEVER...SPECIFIC TIMING AND MAGNITUDE IS
UNKNOWN.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON AND
EARLY THIS EVENING AND A BETTER CHANCE SATURDAY NIGHT. ADDITIONAL
SPOTTER ACTIVATION MAY BE REQUIRED FROM SUNDAY INTO NEXT WEEK.

JOHNSON/KINNEY

In the hours before

Special weather statement, May 7, 10:25 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT FRI MAY 7 2004

IAZ004>007-015>017-023>028-033>039-044>050-080900-

...SEVERE THUNDERSTORM WATCH #160 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  BLACK HAWK            BOONE                 BREMER
  BUTLER                CALHOUN               CARROLL
  CERRO GORDO           CRAWFORD              EMMET
  FRANKLIN              GREENE                GRUNDY
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              KOSSUTH               MARSHALL
  PALO ALTO             POCAHONTAS            SAC
  STORY                 TAMA                  WEBSTER
  WINNEBAGO             WORTH                 WRIGHT
Local storm report, May 8, 12:01 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             WALLINGFORD             43.32N 94.79W
05/07/2004  1.00 INCH        EMMET              IA   FIRE DEPT/RESCUE

&&

ST
Special weather statement, May 8, 1:50 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
150 AM CDT SAT MAY 8 2004

IAZ027-028-037>039-044>050-080900-

...SEVERE THUNDERSTORM WATCH #160 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  BLACK HAWK            BOONE                 BREMER
  BUTLER                CARROLL               CRAWFORD
  GREENE                GRUNDY                HARDIN
  MARSHALL              STORY                 TAMA

IAZ004>007-015>017-023>026-033>036-080900-

...SEVERE THUNDERSTORM WATCH #160 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  CALHOUN               CERRO GORDO           EMMET
  FRANKLIN              HAMILTON              HANCOCK
  HUMBOLDT              KOSSUTH               PALO ALTO
  POCAHONTAS            SAC                   WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:25 AM CDTSevere Thunderstorm WarningDMXKossuth35 min
May 8, 2:40 AM CDTSevere Thunderstorm WarningDMXWinnebago50 min
May 8, 3:03 AM CDTSevere Thunderstorm WarningDMXHancock42 min
May 8, 3:15 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
May 8, 4:48 AM CDTSevere Thunderstorm WarningDMXCerro Gordo27 min
May 8, 6:32 AM CDTSevere Thunderstorm WarningDMXWebster28 min
May 8, 10:49 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 8, 11:05 AM CDTSevere Thunderstorm WarningDMXTama25 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningDMXBoone, Story23 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningDMXGreene36 min
May 8, 4:58 PM CDTSevere Thunderstorm WarningDMXBremer32 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 8, 5:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXHamilton29 min
May 8, 5:25 PM CDTSevere Thunderstorm WarningDMXGreene35 min
May 8, 5:30 PM CDTSevere Thunderstorm WarningDMXBoone30 min
May 8, 5:31 PM CDTSevere Thunderstorm WarningDMXHamilton59 min
May 8, 6:03 PM CDTSevere Thunderstorm WarningDMXHardin42 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie25 min
May 8, 6:19 PM CDTTornado WarningDMXDallas, Guthrie26 min
May 8, 6:21 PM CDTTornado WarningDMXDallas, Guthrie24 min
May 8, 6:46 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie29 min
May 8, 6:50 PM CDTSevere Thunderstorm WarningDMXTama40 min
May 8, 6:57 PM CDTTornado WarningDMXDallas, Guthrie33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.